Edmonton emergency room doctor Shazma Mithani has seen firsthand how the opioid crisis continues to grow.
“In just the first quarter of January to April, the number of death-related opioid poisonings exceeded the number of COVID-19 deaths,” she said.
“There are some shifts that my colleagues and I literally cannot keep up with the number of patients that are coming in with opioid-related poisonings.”
It’s why Mithani helped put together an information session at the Crestwood Community Centre in Edmonton on how to use naloxone kits if someone encounters a person who is suffering an overdose.
Alberta urgently needs to address potent drug supply, overdose crisis: health experts
“Accidental deaths and overdoses are happening everywhere and in every single neighbourhood in the city,” she said. “Having a naloxone kit with you is just a simple and easy way to save someone’s life.”
Signs of opioid poisoning are slow or no breathing, being unresponsive to a voice or to pain, choking or vomiting, cold and clammy skin, tiny pupils or seizure-like movement or rigid posture.
At the session, people were told if they saw someone experiencing an overdose, they should speak loudly and rub their fist hard on the middle of the person’s chest. If there is no response, call 911. People should also check for breathing and put the person into a recovery position.
New report illustrates how the opioid crisis is impacting young people in Alberta
A naloxone kit is equipped with a rescue breathing mask to put on the person who is overdosing, which is used before the naloxone is injected. The kits have three vials and needles that can be injected into the thigh or shoulder.
Participants were able to fill a vial and practise what it would be like if they needed to use it. Mithani said if naloxone is used on someone who is not experiencing opioid poisoning, it won’t harm them.
For participant Eva Craik, the information session gave her confidence that if she ever needs to use naloxone on someone she encounters, she’ll be able to.
“I just feel much more comfortable after getting the training to take it around with me,” she said. “Because we are hearing that it’s not just certain populations affected by this crisis; it’s now party drugs, and you never know where you could find someone (who is overdosing).
“It’s really easy to feel powerless in those situations, and this is actually quite empowering to actually do something when someone is going through an overdose.”
Naloxone kits are free and can be found at over 2,000 community sites and pharmacies in the province.
© 2021 Global News, a division of Corus Entertainment Inc.